DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20162441

Pattern of adverse drug reactions in new smear positive patients of pulmonary tuberculosis treated under directly observed treatment short course

Aradhna Sharma, Dinesh Kansal, Kiran Katoch, Parveen Kumar Sharma, Rekha Bansal, Tarun Sharma

Abstract


Background: Directly observed treatment short course (DOTS), a combination therapy, drugs are administered for six to eight months in patients diagnosed with tuberculosis, increases the risk of adverse drug reactions. The objective of this study was to study the adverse drug reaction profile of new sputum smear positive (NSP) patients of pulmonary tuberculosis (PTB) treated under DOTS. A prospective observational study was carried out in Dr. RPGMC Kangra at Tanda, Himachal Pradesh, India over a period of six months.

Methods: The study included 130 newly diagnosed TB patients on anti‑TB treatment under DOTS. A symptom based approach was followed for monitoring ADRs. The severity was assessed by Modified Hartwig scale and causality by WHO-UMC probability scale. Data was expressed as percentages for discrete variables using Microsoft excel.

Results: Out of the total 130, 84 patients experienced ADRs with an overall incidence of 64.6%. 45 (34.6%) patients showed single ADR whereas 39 (30%) patients had two or more ADRs. Gastritis alone was present in 36 (27.8%) patients followed by itching 2 (1.5%), hypersensitivity 2 (1.5%), arthralgia 2 (1.5%), generalized weakness 2 (1.5%) and jaundice in 1 (0.8%) patients. Vomiting was present in 29 (22.2%) patients, neuropathy in 4 (3.1%) patients, arthralgia in 2(1.5%) patients, hypersensitivity, jaundice, itching and generalized weakness in 1 (0.8%) patient each. 21 (16.2%) patients experienced mild , 56 (43.1%) had moderate and only 7 (5.4%) had severe ADRs. All the ADRs were possible in nature.

Conclusions: The incidence of ADRs was 64.6% and GI irritation was found to be most common ADR reported by 57.6% patients.


Keywords


Tuberculosis, DOTS, ADRs

Full Text:

PDF

References


Balasubramanian VN, Oommen K, Samuel R. DOT or not? Direct observation of anti‑tuberculosis treatment and patient outcomes, Kerala State, India. Int J Tuberc Lung Dis. 2000;4:409‑13.

World Health Organization. An expanded DOTS framework for effective tuberculosis control. Stop TB Communicable Diseases. Geneva: WHO Press; 2002:1‑20.

Dhingra VK, Rajpal S, Aggarwal N, Aggarwal JK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Commun Dis. 2004;36:251‑9.

Chukanov VI, Kaminskaia GO, Livchane E. Frequency and pattern of adverse reactions due to treatment of patients with pulmonary tuberculosis with antitubercular reserve drugs. Probl Tuberk Bolezn Legk. 2004;10:6‑10.

Govt. of India. DOTS Guidelines. Central TB Division, Directorate General of Health Services, Ministry of Health and Family Welfare, New Delhi. 2005.

Devi S, Ramchandran R, Santha S. Adverse reaction to anti-tuberculosis drugs and their management. Bulletin. 1997;4(3):54-5.

Stork CM, Hoffman RS. Toxicology of antituberculosis drugs. In: Rom. W. Gary S, Tuberculosis. Newyork: Little, Brown and company; 1996:829-37.

Bhargav A, Jain Y. The revised national tuberculosis program in India: Time for revision of treatment regimens and rapid up scaling of DOTS-plus initiative. National Medical Journal of India. 2008;21(4):187-91.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229‑32.

The use of the WHO-UMC system for standardized case causality assessment. Available at http://www.WHO-UMC.org/graphics /4409.pdf.

Girling DJ. Adverse drug effects of anti-tuberculosis drugs. Drugs. 1982;23:56.

Tak DK, Acharya ID, Gowrinath K, Rao Padma G M, Subish P. Safety evaluation of anti-tubercular therapy under Revised National Tuberculosis Control Program in India. Journal of Clinical and Diagonostic Research. 2009;(3):1395-1401.

DhingraVK, Rajpal S, Aggarwal N, AggarwalnJK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Commun Dis. 2004;36(4):251-9.

Chhetri KA, Saha A, Verma SC, Palaian S, Mishra P, Shankar PR. A study of adverse drug reactions caused by first line anti tubercular drugs used in DOTS therapy in Western Nepal, Pokhra. JPMA. 2008;58:531.

Chukanov VI, Kaminskaia GO, Livchane E. Frequency and pattern of adverse reactions due to treatment of patients with pulmonary tuberculosis with anti-tubercular drugs. Probl Tuberk Bolezn Legk. 2004;10:6-10.

Tashpulatova FK. Prevention of adverse reactions of anti-tuberculousdrugs in pulmonary tuberculosis in patients with different genetic background. Probl Tuberk Bolezn Legk. 2003;6:17-20.